Image Image Image Image Image Image Image Image Image Image

JustHere | December 5, 2016

Scroll to top

Back to Top

No Comments

HMC: Consult with physician before changing medication timings during Ramadan

HMC: Consult with physician before changing medication timings during Ramadan

Dr. Saad Abdul Fattah Al Noimi, Senior Consultant in Emergency Medicine at Hamad General Hospital (HGH) has advised patients to consult their physician before changing the timings for taking medications when fasting.

He explained that the effectiveness of a medication is linked to the time it is taken as well as the chemical and absorbent properties. “If a medication’s prescribed dosage is altered from once every four to six hours to once every 12 hours, the medication will have no medicinal value in the patient’s body and will further cause serious complications. Altering antibiotics dosages from four times a day to two times a day might cause the antibiotic to lose its medicinal effect and antibiotic-resistant bacteria may emerge as a result,” said Dr. Al Noimi.

“However, for medications prescribed to be taken once or twice daily, there should be no problem taking them at Iftar or Suhoor. But for medications that should be taken every six or eight hours, a physician must determine the proper alternative timings for taking such medications while fasting during Ramadan.”

He stressed that patients with conditions like epilepsy should consult their physician on rescheduling their medication timings and their decision to fast during Ramadan. “Epilepsy medications are usually prescribed once or twice daily as the medications have long-lasting effect. They can be taken after Iftar or Suhoor. If a patient has an epileptic seizure while fasting, they should break their fasting immediately,” Dr. Al Noimi added.

“Hypertensive medications are mostly taken once or twice daily, so patients with hypertension could fast and manage the timings and dosages of their medication without problems; however, they are advised to avoid salty foods and drink plenty of water during Iftar and at Suhoor,” he noted.

Dr. Al Noimi said diabetic patients have to decide, together with their endocrinologists, whether they are able to fast or not.

He stressed that diabetic patients should avoid changing their medication timings arbitrarily in order to avoid complications such as hypoglycemia or hyperglycemia.

“If diabetics experience symptoms of hypoglycemia, including extreme hunger, fatigue, dizziness, headache, severe sweating, trembling hand, increased heart rate and the tendency to lose consciousness, they should break their fast immediately and have some juice or any sweetened drink in addition to a carbohydrate-rich meal in order to avoid hypoglycemic coma,” he cautioned.

“Patients may also experience hyperglycemia (elevated blood sugar) if they do not adhere to their medication timings and dosages or if they overindulge in consuming sweets and sugars or carbohydrates during Iftar or Suhoor,” he noted.

Symptoms of hyperglycemia include extreme thirst, frequent urination, dry throat, vomiting, abdominal pain, fatigue and exhaustion. “Like hypoglycemia, hyperglycemia can lead to coma. Patients who experience symptoms of hyperglycemia are advised to drink water immediately and seek medical care before their condition further deteriorates,” Dr. Al Noimi stated.

“Some insulin-dependent patients are under the false impression that since they eat no food while fasting in Ramadan they would not need to adhere to their medication schedule. Failure to adhere to their medication regimen could lead to serious complications such as ketoacidosis (ketones build up in the blood) that can in turn lead to diabetic coma,” he highlighted.

Dr. Al Noimi also cautioned against excessive use of non-prescription pain medications and antacids without consulting a physician.

[Photo Courtesy: epSos.de via Flickr]

Copyright © 2013 JustHere Qatar. Reproduction of material from any JustHere Qatar pages without written permission is strictly prohibited.

Submit a Comment


*

jhiuhiuiui